Michigan, 2021High Wind in Michigan, December 16, 2021
December 16, 2021 · NWS DTX · 4 events in 4 counties and zones
A very strong low pressure system tracked from the arrowhead of Minnesota northeast toward James Bay. Strong winds gusting to 50 mph occured across much of southeast Michigan, with peak winds reaching 60 mph or greater across Huron and Saginaw.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong low pressure system tracked from the arrowhead of Minnesota northeast toward James Bay. Strong winds gusting to 50 mph occured across much of southeast Michigan, with peak winds reaching 60 mph or greater across Huron and Saginaw. The highest report of wind over land was Port Hope, coming in at 66 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 16, 10:44 AM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Dec 16, 10:44 AM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1044 AM EST Thu Dec 16 2021
.UPDATE...
As of 1040 AM EST...Strong cold front associated with powerful low
pressure, down to a now impressive 969 hPa near James Bay, continues
to push eastward through Lower Michigan this morning, with latest
observations indicating frontal position roughly near the M-52
corridor as of 1030 AM. Looking at water vapor imagery, want to
briefly touch on the impressive looking nature of this low pressure
system as it goes through the occlusion process. Despite occlusion,
plenty of dynamics and low-level wind support to still work with
across the Great Lakes region, with widespread gusts across southeast
Michigan gusting 35-45 mph, with a few sporadic gusts to around
50-55 mph noted at times.
Peak gusts still on track to accompany the frontal passage itself and
immediately behind it with 12z KAPX sounding showing deep mixed layer
to 700 hPa, with 76 kt of mean wind in the 0-3 km layer. However,
fairly decent amount of moisture still exists in the 850-700 hPa
layer, which seems to be hindering the full mixing potential and
increasing static stability/limiting full entrainment of stronger
winds aloft. Based on this boundary layer profile and observations
coming in thus far, current wind headlines will remain in place, with
expectations for peak gusts topping out around 55 mph in Wind
Advisory areas - just shy of High Wind Warning criteria. There may be
a rogue gust to around 60 mph, but short-lived associated with the
frontal passage itself. Will continue to let the High Wind Warning
for Huron County play out with more efficient mixing potential
downwind of Saginaw Bay.
As we head into the afternoon, drier air quickly begins to filter in
from the west throughout the entire column, which will keep the
momentum transfer strong in the mixed layer, but gradually decrease
the inversion layer as well as the strongest low-level winds shift
off to the northeast. Wind gusts outside of Huron County should still
reach 40-45 mph occasionally at times, but falling off with arrival
of sunset. Outside of winds today, scattered showers mainly south of
I-94 will be possible through roughly noon ahead of the front.
&&
.PREV DISCUSSION...
Issued at 708 AM EST Thu Dec 16 2021
AVIATION...
A powerful cold front, crossing Lake Michigan at press time, sweeps
through all of Lower Michigan during the morning. The wind field
associated with this front and the parent low pressure system
remains the primary aviation weather concern today. There are a few
rain showers remaining in the warm sector centered over SE MI at
sunrise. A brief period of MVFR ceiling occurs with this activity
and then with the actual frontal passage, otherwise weather
conditions are dry with VFR ceiling when there are clouds overhead.
Gusty south wind gradually veers SW with gusts in the 40 knot range
as colder air surges in behind the front. Observations will be
closely monitored for any signs of wind gust overachievement toward
the 50 knot threshold, the MBS area having the best chance of that
occurring. The wind potential reaches a peak around mid afternoon
and then diminishes but remains gusty after sunset. Both cloud cover
and wind decrease more noticeably after midnight into Friday
morning.
For DTW... A few light rain showers accompany brief MVFR ceiling
this morning. This gives way to continued strong wind gusts through
today but with only a gradual veering trend through the SW quadrant
so that SW traffic flow remains favored for much of the day. Wind
direction takes until this evening to reach a 270 direction while
diminishing in speed toward midnight.
DTW THRESHOLD PROBABILITIES...
* High for ceiling at or below 5000 ft this morning the low
this afternoon and tonight.
* Low for exceeding crosswind threshold late afternoon as wind
shifts toward 270 direction.
PREV DISCUSSION...
Issued at 501 AM EST Thu Dec 16 2021
DISCUSSION...
Significant 976 mb low pressure system over the Arrowhead of
Minnesota continues to race northeast toward James Bay this
afternoon. 52 sig wind reports (filtered) came in this afternoon and
evening across the eastern Plains where a very long and narrow
dynamically supported line of convection worked through ahead of the
attendant cold front. One 93 mph gust was reported near Lincoln, NE
where the warm-sector BL mixed up into +80 knot H8 flow with some
convective downdraft/diabatic enhancement. Fortunately for Southeast
Michigan, the cold front arrives today while the mid levels are
largely subsaturated keeping gusts dynamically forced. Current MRMS
RALA depicts faint returns along what remains of the showery line
that terminates over northern Indiana. Surface obs suggest the cold
frontal slope rests just behind this line based on plunging
dewpoints and clear surface pressure trough signal. As per precip
evolution locally, comparing forecast soundings between BAX and ADG,
H8-H7 layer dewpoints are slightly higher within dwindling ThetaE
plume further south which should support just a few sprinkles
along/south of I-96 as scattered light pre-frontal showers track
across the state-line today. Scaled back PoPs accordingly.
Main concern remains focused on winds during the next 15 hours.
Height and wind progs continue to suggest intense flow aloft,
especially within the H9-H7 slab. This lower portion of the potent
cyclonic wave feature peaks over the region during the on-going
southwest flow warm advection phase of the event. Near-surface
stability issues still in play (as highlighted in previous AFDs),
but DTW did record a PK WND of 42 knots before 08Z which supports
the idea of sporadic Wind Advisory level gusts during the morning
period. Still think the timeframe of more frequent +45 mph gusts
arrives during the midday period once a more sufficient boundary
layer develops allowing for better mixing and maximum wake
subsidence. It is still possible that areas along the M-46 corridor
flirt with gusts near 55 mph while the BL is mature (15-21Z) and +60
knot H8 flow lingers overhead. A last minute upgrade to a High Wind
Warning or strongly worded SPSs may be necessary as dictated by
future upstream obs after sunrise. Overall, no major indicators at
this point that warrant changes to the inherited wind headlines.
Anomalously warm start expected as the KDTX 16.00Z RAOB measured 14C
at 820 mb prior to additional post-flight thermal advection.
Starting out in the low-mid 50s at sunrise allows most locations to
make a run AOA 60F today, even for the Tri-Cities where at obs temps
are higher (almost 60F at 09Z). The Metro areas have the longest
residence time in the warm sector keeping readings a few degrees shy
of record territory (see Climate section below).
Thursday night will provide brief relief from higher-impact
conditions as the column driers out and winds taper off. Height
rises commence after midnight as low amplitude ridging and upper
level confluence situates over the Great Lakes. Friday has trended
drier as surface high pressure becomes more defined across the Ohio
Valley. Now expect the northern periphery of the precip shield
extending from Ohio Valley low pressure to arrive Friday night.
Models hint at an earlier southward push of the critical 1000-850mb
thickness line that should promote more widespread snow overnight
and into Saturday morning. North of M-59, sub-freezing temps allow
for light accumulations on both grassy and paved surface overnight
and into Saturday while a rain/snow mix (and perhaps isolated sleet)
is favored further south limiting accumulations to grassy/elevated
surfaces into Saturday morning. Any drift southward with slightly
cooler low-level profiles would increase the likelihood for better
accumulation potential. Further cooling expected Sunday under
northwest flow while mid level subsidence works to erode the
previous day stratus. Dry weather holds Monday and Tuesday with
slight moderation of the column thermal profile amidst split flow
configuration.
MARINE...
Strong low pressure slides toward the James Bay today as its cold
front sweeps across the central Great Lakes this morning. Front
subtly shifts winds from SSW to more WSW or W as well as
destabilizing thermal profiles with cold air advection. This
stabilization allows stronger 50-60kt winds aloft to mix toward the
surface increasing gusts from strong gales into low storm force
(around 50kts) across northern and central Lake Huron. Pressure
gradient begins to relax later this afternoon over the southern
Great Lakes as the low pushes closer to the James which allows winds
across Erie and St Clair to begin to drop below gales. Strong winds
hold for longer over Lake Huron due to geographic proximity to the
low but gusts should begin to drop below headline criteria later
tonight. System fully clears the Great Lakes by Friday allowing
surface ridging to briefly overspread the area further weakening
winds. Another weaker low is then expected to track across the Ohio
Valley Saturday bringing chances for snow showers across the region.
Winds shift from NE to NW as the low passes to the south however
only a modest uptick in strength is expected with this system with
peak gusts only topping out in the 20-25kt range.
CLIMATE...
Record highs for Wednesday Dec 15th:
DTW 61 (1933)
FNT 60 (1971)
MBS 60 (1971)
Thursday Dec 16th:
DTW 65 (1984)
FNT 62 (1984)
MBS 60 (1984)
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 4 PM EST this afternoon for MIZ047-048-053>055-
060>063-068>070-075-076-082-083.
High Wind Warning until 4 PM EST this afternoon for MIZ049.
Lake Huron...Storm Warning until midnight EST tonight for LHZ361>363-421-441-462.
Gale Warning until midnight EST tonight for LHZ422-442-443-463-464.
Lake St Clair...Gale Warning until 4 PM EST this afternoon for LCZ460.
Michigan waters of Lake Erie...Gale Warning until 4 PM EST this afternoon for LEZ444.
&&
UPDATE.......IRL
AVIATION.....BT
DISCUSSION...KK
MARINE.......KDK
CLIMATE......KK
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Dec 16, 5:14 AM EST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
514 AM EST Thu Dec 16 2021
MIZ047-048-053>055-060>063-068>070-075-076-082-083-170930-
Midland-Bay-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
514 AM EST Thu Dec 16 2021
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
A Wind Advisory is currently in effect. Refer to the latest Weather
Message (NPW) for additional details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Light snow arrives late Friday night into Saturday. A coating to an
inch of accumulation is expected by Saturday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
MIZ049-170930-
Huron-
514 AM EST Thu Dec 16 2021
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
A high wind warning is in effect overnight. Strongest winds will
occur along the shoreline of Saginaw Bay. Refer to the latest
Weather Message (NPW) for additional details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Light snow arrives late Friday night into Saturday. 1 to 2 inches of
accumulation is expected by Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-170930-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
514 AM EST Thu Dec 16 2021
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
Storm Warnings are in effect for the Lake Huron open waters and
nearshore zones north of Harbor Beach/Inner Saginaw Bay. Gale
Warnings are in effect for the remaining marine zones. Refer to the
latest Marine Weather Message (MWW) for additional details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
KK
In the hours before
Local storm report, Dec 16, 11:38 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1138 AM EST THU DEC 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM NON-TSTM WND GST 2 SSE NORTHEAST DETROIT 42.40N 83.02W
12/16/2021 M41 MPH WAYNE MI ASOS
ASOS STATION KDET DETROIT CITY AIR.
1053 AM NON-TSTM WND GST 2 ENE ROMULUS 42.23N 83.33W
12/16/2021 M51 MPH WAYNE MI ASOS
ASOS STATION KDTW DETROIT WAYNE.
1053 AM NON-TSTM WND GST 3 NW BELLEVILLE 42.23N 83.53W
12/16/2021 M52 MPH WAYNE MI ASOS
ASOS STATION KYIP DETROIT WILLOW.
1053 AM NON-TSTM WND GST 4 NE SALINE 42.22N 83.73W
12/16/2021 M43 MPH WASHTENAW MI ASOS
ASOS STATION KARB ANN ARBOR.
1055 AM NON-TSTM WND GST 3 WSW CARO 43.47N 83.45W
12/16/2021 M47 MPH TUSCOLA MI AWOS
AWOS STATION KCFS CARO TUSCOLA.
0515 AM NON-TSTM WND GST 1 NW CORUNNA 43.00N 84.13W
12/16/2021 M41 MPH SHIAWASSEE MI AWOS
AWOS STATION KRNP OWOSSO.
0515 AM NON-TSTM WND GST 4 NNE BRIDGEPORT 43.43N 83.87W
12/16/2021 M49 MPH SAGINAW MI AWOS
AWOS STATION KHYX SAGINAW BROWNE.
1053 AM NON-TSTM WND GST 2 ENE FREELAND 43.53N 84.08W
12/16/2021 M55 MPH SAGINAW MI ASOS
ASOS STATION KMBS SAGINAW.
0853 AM NON-TSTM WND GST 1 W WATERFORD 42.67N 83.42W
12/16/2021 M49 MPH OAKLAND MI ASOS
ASOS STATION KPTK PONTIAC.
0955 AM NON-TSTM WND GST 2 ENE BIRMINGHAM 42.55N 83.18W
12/16/2021 M46 MPH OAKLAND MI AWOS
AWOS STATION KVLL TROY OAKLAND.
1035 AM NON-TSTM WND GST 4 NNW MIDLAND 43.67N 84.27W
12/16/2021 M44 MPH MIDLAND MI AWOS
AWOS STATION KIKW MIDLAND BARSTOW.
0955 AM NON-TSTM WND GST 2 WNW HOWELL 42.62N 83.97W
12/16/2021 M41 MPH LIVINGSTON MI AWOS
AWOS STATION KOZW HOWELL.
0953 AM NON-TSTM WND GST 3 SW ADRIAN 41.87N 84.08W
12/16/2021 M40 MPH LENAWEE MI ASOS
ASOS STATION KADG ADRIAN.
0755 AM NON-TSTM WND GST 3 ENE LAPEER 43.07N 83.27W
12/16/2021 M44 MPH LAPEER MI AWOS
AWOS STATION KD95 LAPEER.
0655 AM NON-TSTM WND GST 2 SSE BAD AXE 43.78N 82.98W
12/16/2021 M48 MPH HURON MI AWOS
AWOS STATION KBAX BAD AXE.
1055 AM NON-TSTM WND GST 2 ESE HURON CITY 44.02N 82.80W
12/16/2021 M52 MPH HURON MI ASOS
ASOS STATION KP58 PORT HOPE.
1053 AM NON-TSTM WND GST 4 N RANKIN 42.97N 83.75W
12/16/2021 M48 MPH GENESEE MI ASOS
ASOS STATION KFNT FLINT.
0956 AM NON-TSTM WND GST 4 ENE MOUNT CLEMENS 42.62N 82.82W
12/16/2021 M41 MPH LCZ460 MI AWOS
AWOS STATION KMTC SELFRIDGE ANGB.
&&High Wind, Midland
- When
- December 16, 12:00 PM EST to 4:00 PM EST
- Where
- Midland forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 43.647, -84.388 (the zone’s center; the record gives no point)
High Wind, Bay
- When
- December 16, 12:00 PM EST to 4:00 PM EST
- Where
- Bay forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 43.721, -83.942 (the zone’s center; the record gives no point)
High Wind, Saginaw
- When
- December 16, 12:00 PM EST to 4:00 PM EST
- Where
- Saginaw forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $50,000
- Reported by
- ASOS
- Coordinates
- 43.335, -84.053 (the zone’s center; the record gives no point)
High Wind, Huron
- When
- December 16, 12:00 PM EST to 4:00 PM EST
- Where
- Huron forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $50,000
- Reported by
- ASOS
- Coordinates
- 43.910, -82.855 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Michigan, December 16, 2021$421,000 · 61 kt wind · 29 events
- Drought in Oklahoma, December 16 to 31, 202128 events
- Marine High Wind in Lake Superior, December 16 to 17, 202167 kt wind · 9 events
- High Wind in Michigan, December 16, 202169 kt wind · 7 events
- Heavy Rain in Hawaii, December 16 to 17, 20216 events
- High Wind in California, December 16, 202164 kt wind · 5 events
- Winter Storm in Minnesota, December 16, 20214 events
- Drought in Texas, December 16 to 31, 20212 events
- Winter Weather in Wyoming, December 16 to 17, 20212 events
- Heavy Snow in Montana, December 16 to 19, 20212 events
- Marine High Wind in Lake Michigan, December 16, 202150 kt wind · 1 event
- Heavy Rain in American Samoa, December 16 to 17, 2021$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999173, 999174, 999176, 999177.